Georgia, 2018

Flash Flood in Georgia, May 26, 2018

May 26, 2018 · NWS FFC · 1 event in 1 county or zone

Flow around high pressure off the southeast coast was pulling abnormally high moisture into the northern Gulf of Mexico states from Subtopical Storm Alberto off the Yucatan Peninsula. Storms triggering off a boundary in northwest Georgia continued to redevelop over the same area, producing high rainfall amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Flow around high pressure off the southeast coast was pulling abnormally high moisture into the northern Gulf of Mexico states from Subtopical Storm Alberto off the Yucatan Peninsula. Storms triggering off a boundary in northwest Georgia continued to redevelop over the same area, producing high rainfall amounts. Radar estimates indicate that rainfall amounts were generally 3 to 5 inches, occurring in the late evening on May 25 and lasting through the morning of May 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 26, 12:21 AM EST, 39 minutes earlier.

Area forecast discussion, May 26, 12:21 AM EST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
121 AM EDT Sat May 26 2018

.UPDATE FOR AVIATION...CORRECTED...

PREV DISCUSSION... /Issued 105 AM EDT Sat May 26 2018/

UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 1020 PM EDT Fri May 25 2018/

UPDATE...
Convection has been redeveloping over western GA over the last 1
to 2 hours. Latest hi-res models indicate this will continue
through 08Z, lifting northward and dissipating afterwards. Have
increased pops to likely over western GA for the next several
hours. Due to the redevelopment, will maintain the current Flash
Flood Watch.

No other changes planned.

PREV DISCUSSION... /Issued 349 PM EDT Fri May 25 2018/

SHORT TERM /Tonight through Saturday Night/...

With Subtropical Storm Alberto off the Yucatan Peninsula and high
pressure off the southeast coast, this has allowed abnormally high
moisture flux to increase across the southeast.  Therefore we have
widespread showers and isolated thunderstorms continuing across east
central GA this afternoon.  This activity will continue through
early evening, eventually diminishing while it lifts north with some
precipitation (likely in the form of showers) moving into the metro.
The coverage will be limited, but a better chance for the metro to
see precipitation, especially between 20Z and 04Z. Activity should
diminish later tonight. Patchy fog is possible during the morning
hours. With the mid-level ridge trying to build in a bit across SE
GA, this will likely limit the coverage of showers/thunderstorms
tomorrow. However, looking aloft, best vorticity will be across
north GA. Therefore, we expect this area to be the axis by which we
see better coverage of showers/thunderstorms, likely later
afternoon/evening Saturday. This activity should diminish after
midnight Sunday.

The main impact with any showers/thunderstorms will be heavy rain.
Expect high rainfall rates given the high PWATs and efficient
saturation in the atmospheric column. Minor flooding could occur
quickly with these heavy downpours.

Precipitation totals through the short-term will be around a half an
inch areawide with locally higher amounts possible associated with
those heavier showers/storms.

Temperatures will be slightly below normal.

26

LONG TERM /Sunday through Friday/...

The main concerns through the long term period will centered around
precipitation from what is now Subtropical Storm Alberto, as of the
11 AM EST update from NHC. As of the most recent forecast
package, NHC has Alberto reaching land sometime on Monday near the
AL/MS border. Models start to diverge after reaching land, but
the overall trend in the models is a generally east track towards
our area. The GFS brings Alberto through our northwest corner late
Wednesday, while ECMWF keeps Alberto further north and west of
our area completely. Regardless of the model differences and the
exact track/intensity of Subtropical Storm Alberto, heavy rain
will be a continued threat in our area through the long term
period as PWATs rise to 1.5 to 2+ inches.

For our area, Alberto will bring heavy rainfall and the potential
for flooding. Although winds should not be a major issue with
Alberto, with already wet soils it will be relatively easy for
trees to fall. Current QPF associated with Alberto is about 3-6
inches with locally higher amounts possible, especially in
northeast GA and east central GA. Flash flooding will also become
a problem as well as river flooding. With the above-normal
rainfall that most areas have seen over the past few days, soils
are already saturated and additional precip would be expected to
cause problems. Make sure to be aware of any forecast
changes/watches/warnings, as well as updates from NHC, as there is
still uncertainty within the track of Alberto. The need for any
flood-related watches will continue to be monitored.

Decided to go with a blend for precip for most of the long term as
models diverge shortly after Alberto reaches land. Regardless,
chances for showers and thunderstorms exist daily and any day
could see a strong thunderstorm. High temps through the long term
are generally in the upper 70s and 80s, with low temps in the 60s
and 70s.

Reaves

&&

.AVIATION...
06Z Update...
Highly variable aviation conditions expected to continue
with widely varying ceilings but some amount of IFR ceilings
expected this morning then improving to VFR. Some vsby
restrictions due to mainly showers(Isolated thunderstorms) and
possibly some fog. Surface winds light and variable or light SSE
becoming SSW less than 10 kts Saturday daytime. Another flare up
of showers and storms can be expected on Saturday and favoring the
afternoon hours.

//ATL Confidence...06Z Update...Corrected...
Low confidence for wind direction.
Low to Medium confidence for ceilings and weather.
Medium to high confidence for vsbys and wind speeds.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  67  80  66 /  40  40  60  60
Atlanta         83  69  78  68 /  50  40  60  60
Blairsville     78  63  77  62 /  60  60  60  60
Cartersville    83  67  80  65 /  60  50  60  60
Columbus        85  69  80  71 /  50  40  70  70
Gainesville     81  67  78  65 /  60  50  60  60
Macon           84  68  80  70 /  50  40  70  60
Rome            84  67  82  66 /  60  50  60  60
Peachtree City  84  67  79  67 /  50  40  60  60
Vidalia         86  70  81  71 /  40  40  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT this morning for the following
zones: Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...
Carroll...Chattahoochee...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...Dawson...DeKalb...Dodge...Dooly...
Douglas...Emanuel...Fayette...Forsyth...Glascock...Greene...
Gwinnett...Hall...Hancock...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Lumpkin...Macon...Madison...Marion...Meriwether...
Monroe...Montgomery...Morgan...Muscogee...Newton...North
Fulton...Oconee...Oglethorpe...Paulding...Peach...Pickens...
Pike...Pulaski...Putnam...Rockdale...Schley...South Fulton...
Spalding...Stewart...Sumter...Talbot...Taliaferro...Taylor...
Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...Walton...
Warren...Washington...Webster...Wheeler...White...Wilcox...
Wilkes...Wilkinson.

&&

SHORT TERM...BDL
LONG TERM....20
AVIATION...BDL
Hazardous weather outlook, May 25, 8:24 PM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
924 PM EDT Fri May 25 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-270130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
924 PM EDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered showers along with isolated to scattered thunderstorms
are possible overnight. The main hazards will be heavy rainfall
that could cause localized flooding. A Flash Flood Watch remains
in effect for central Georgia and portions of north Georgia
through Saturday morning. In addition, a few strong thunderstorms
are possible with gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms can be expected
across the area each day through Thursday. The primary hazard will be
heavy rainfall from Subtropical Storm Alberto that could cause
localized flooding as well as river flooding. On any given day, a
few strong thunderstorms will be possible with the main hazards
being gusty winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters are
encouraged to submit reports of any severe or significant weather and
flooding.

In the hours before

Special weather statement, May 25, 7:00 PM EST, 6 hours before
Special Weather Statement
National Weather Service Peachtree City GA
800 PM EDT FRI MAY 25 2018

GAZ074-076-260045-
Jefferson GA-Washington GA-
800 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 845 PM EDT...

At 759 PM EDT...a strong thunderstorm was near Bartow, or 9 miles
southwest of Louisville...moving north at 15 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Trees can down more easily with
           wet soil.

Some locations in the path of this storm include
Louisville and Bartow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3280 8250 3282 8252 3282 8256 3281 8259
      3281 8264 3306 8253 3301 8238
TIME...MOT...LOC 2359Z 193DEG 12KT 3290 8253
Special weather statement, May 25, 9:19 PM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1019 PM EDT FRI MAY 25 2018

GAZ020-031-260245-
Bartow GA-Paulding GA-
1019 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARTOW AND NORTHEASTERN
PAULDING COUNTIES UNTIL 1045 PM EDT...

At 1018 PM EDT...a strong thunderstorm was over Burnt Hickory Ridge,
or 7 miles south of Cartersville...moving north at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cartersville, Euharlee, Emerson, Kingston, Cassville, Cross Roads,
Burnt Hickory Ridge, Stilesboro and Red Top Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3424 8496 3427 8482 3422 8467 3408 8473
      3407 8473 3399 8475 3398 8493 3405 8494
      3408 8492 3408 8494
TIME...MOT...LOC 0218Z 181DEG 7KT 3407 8484

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 25, 9:49 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1049 PM EDT FRI MAY 25 2018

GAZ020-030-031-260315-
Polk GA-Bartow GA-Paulding GA-
1049 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHWESTERN
BARTOW AND NORTHEASTERN PAULDING COUNTIES UNTIL 1115 PM EDT...

At 1049 PM EDT...a strong thunderstorm was over Stilesboro, or 8
miles southwest of Cartersville. This storm was nearly stationary.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cartersville, Euharlee, Kingston, Braswell, Taylorsville, Cassville,
Burnt Hickory Ridge and Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3421 8505 3421 8502 3424 8502 3431 8484
      3404 8475 3398 8494 3410 8505
TIME...MOT...LOC 0249Z 154DEG 3KT 3407 8489

WIND...40MPH
Special weather statement, May 25, 10:13 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1113 PM EDT FRI MAY 25 2018

GAZ011-019-020-030-031-260400-
Chattooga GA-Polk GA-Bartow GA-Paulding GA-Floyd GA-
1113 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...NORTHEASTERN POLK...
SOUTHWESTERN BARTOW...NORTHERN PAULDING AND FLOYD COUNTIES UNTIL
midnight EDT...

At 1113 PM EDT...a line of strong thunderstorms was along a line
extending from near James H. Floyd State Park to Burnt Hickory Ridge.
These storms were nearly stationary.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Cartersville, Summerville, Euharlee, Emerson, Kingston,
Taylorsville, Cassville, Shannon, Lyerly, Pinson, Burnt Hickory
Ridge, Lindale, Red Top Mountain State Park, Tidings, Armuchee,
Coosa, Stilesboro, Berryton and Chattoogaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3453 8521 3446 8511 3443 8509 3441 8510
      3439 8501 3415 8466 3398 8487 3404 8498
      3412 8522 3432 8547 3444 8549
TIME...MOT...LOC 0313Z 126DEG 1KT 3441 8533 3403 8488

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Floyd

When
May 26, 1:00 AM EST to 9:00 AM EST
Where
Floyd County, 1.76 mi WNW of Rome to 2.6 mi WSW of Mt Berry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.263, -85.206

Emergency Manager reported road closures due to high water on Highway 20 West/Shorter Avenue, near the intersection with Burnett Ferry Road, and on Garden Lakes Parkway. Roads were later reopened. Radar estimates indicate 3 to 4 inches occurred in the warned area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762149.